Log in
Thyroid UK
92,043 members106,304 posts

Higher does of thyroxine

Hi I have recently been told to take a higher dose of Levothyroxine from 100 to 125 as i had usual low thyroid symptoms tired all the time falling asleep etc...and my TSH was 4.9 just above the range of the lab.Doctor said i was under medicated. So taking the new dose feeling really really low, tearful and depressed and appear to have put ON weight in a very short space of time. I've been taking the dose for about a week. Is this a typical reaction of a higher dose i haven't experienced this reaction before when the dose has been raised. Also feel sick every morning but i have been dealing with that I started taking thyroxine 5 years ago. They don't measure the T4 at my surgery but i had it done recently with Blue horizon and the T4 was 18, vitamin D low B12 well within range and Ferritin low. I am taking Iron and Vit D.

Any ideas gratefully received.

9 Replies
oldestnewest

I am sorry you are feeling bad.

You need to add the ranges to the results. The reason being labs differ and so do the ranges and it is necessary for members to respond.

Regarding feeling sick when taking levothyroxine, maybe you have a sensitivity to the fillers/binders in it. You can try to take an anti-histamine tablet one hour before levo to see if it relieves your sickness. If it does, change to another make of levothyroxine to see if that one is better for you.

Do you take it with one full glass of water and wait an hour before eating? Also if you take coffee, I believe you have to allow about 4 hours gap between levo and it. It takes six weeks for a new dose of levo to be slowly absorbed. That's why we have a blood test every six weeks to see if we need another 25mcg increase each time. The aim is a TSH of 1 or lower with FT4 and FT3 in he upper part of the range. These two are rarely tested.

To edit your above post, click on the down arrow across from follow post and add in changes.

Reply

Do you have the results of your vitamins and minerals that were tested - ranges too ? Could be because they are low in range you are not feeling the benefit of your increased dose :-(

Your FT4 looks reasonable but due to Low Ferritin - Folate - B12 and VitD it is possible you are not converting well into the Active T3,

Do you have Hashimotos ? Are you taking any other medications ? - that could be affecting absorption ?

1 like
Reply

Hi März sorry not to have replied to anything but i went away shortly after i wrote the post and have only just got an internet connection where i can sit down and write.

I do have Hashimotos so i am guessing that the levels aren't consistent, I felt pretty good for quite a while (ignoring the sickness in the morning), which actually disappears after a cup of tea, and doesn't return until the next morning, i do have a hiatus hernia though.

I did go to a homeopath about 3 weeks ago and she gave me a remedy called Ignatia and to be honest i have been feeling a lot worse since then in every way, so i have now stopped taking it and am not sure whether to go back to her or not. Im not taking anything else apart from D and gentle iron which i am always really careful to leave a 4 hour gap from Thyroxine, although i do have a small amount of soya in two cups of de caf coffee later in the day. I don't have my results with me but everything else was well in range. the trouble is with the GPs test is they don't do a T4 test so she's going purely on the TSH, and if my T4 was 18 and she's put the Thyroxine up maybe it'll turn the other way and I will be over medicated!?

I did manage to do the Bicarbonate of Soda test for low acid and the result of no burping at all afterwards show that i probably have low acid and not high, which may account for the sickness in the mornings and the sour taste i have when i wake up.

I did have a lovely end that i regularly saw and that kept me feeling OK a few years ago but my insurance decided they wouldn't pay for that anymore so I havent been for ages so maybe its time to just go back to him and get this sorted.

1 like
Reply

Bedtime here in Crete and off to UK early in the morning - so now its my turn to go AWOL ! Will try to reply in the morning 😊

Reply

A week is barely enough time to have any reaction at all to a new dose. If you had a Blue Horizon test, did it not include the FT3? That's the most important number. And, if you compare the FT3 with the FT4, done at the same time, you can see how well you convert. So, it would be a good idea to give us that result, too, plus the ranges for both of them. :)

2 likes
Reply

Hi Greygoose thank you for your reply. No I didn't have the T3 but I am going to make sure i go back to the endo i have seen before and get this sorted.

Reply

You're welcome. :)

Reply

Hi Maggie - any news ? :-)

Reply

Hi März I have replied above i hope you get it OK

1 like
Reply

You may also like...